Pharmaceutical

Infections caused by contaminated steroid shots continue to baffle experts

syringe Infections caused by contaminated steroid shots continue to baffle expertsIt has been two months since news of a deadly multistate fungal infection outbreak caused by steroid shots made by a compounding pharmacy first made headlines. Since then, 541 people have been infected and 36 people have died. Investigators say that while the death toll may be holding steady, it is hard to say when the 14,000 people exposed to the contaminated shots can consider themselves in the clear.

All patients who have been infected received injections of a preservative-free methylprednisolone acetate (MPA) from three lots manufactured by New England Compounding Center, or NECC. The shots are commonly injected into the spine to treat back or neck pain. They are also injected into joints to relieve joint pain. About 18,000 shots were sent to medical facilities in 23 states.

The Centers for Disease Control and Prevention (CDC) continues to receive reports of patients presenting with infections. The initial fear was fungal meningitis, a life-threatening condition in which the membrane surrounding the brain and spinal cord becomes inflamed. Since then, doctors have discovered other fungal infections caused by the tainted shots including strokes, spinal infections, and peripheral joint infections.

Even some patients who tested negative for meningitis have later reported meningitis or other types of infection. Some patients with meningitis had other infections diagnosed in addition.

The news is unsettling to people like Sarah Hackbarth, 24, who received an injection from a contaminated batch on July 30. She has suffered from headaches, nausea and numbness – all symptoms of meningitis – but a spinal tap said she didn’t have the condition. Now she can only sit and wait to see if her symptoms worsen or change.

“Any headache that you have, any mild fever that you have … it terrifies you,” she told the Eagle Tribune. “Nobody can give me a straight answer.”

Sources:
Eagle Tribune
CDC